Hail, Gage
- When
- May 23, 7:49 PM CST
- Where
- Gage County, 0.53 mi W of Pickrell
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.380, -96.730
Hail in Pickrell.
Severe storms developed during the late afternoon and evening in southeast Nebraska. A severe thunderstorm watch was issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe storms developed during the late afternoon and evening in southeast Nebraska. A severe thunderstorm watch was issued. A flash flood watch was also in effect.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 4:59 PM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
559 PM CDT Thu May 23 2019
.SHORT TERM...(Tonight through Sunday)
Issued at 358 PM CDT Thu May 23 2019
Regional 88D mosaic was showing an area of elevated convection over
central NE approaching the western periphery of the CWA. Meanwhile
isolated cells were maturing across western KS on nose of
increasing low level moisture transport. Environment is becoming
increasingly moisture rich as GOES imagery was showing PW values
just south of the CWA were roughly 110-120% of normal.
Main issue to contend with continues to be threat of heavy
rainfall tonight leading to possible flash flooding over portions
of the southern CWA. Environment will be moisture rich through
tonight as moisture feed will be continuous with strengthening of
low level low level jet. RAP13 is showing PWs approaching 2
inches/KI over 40 by mid evening. Expect precip activity to
expand in areal coverage over the next couple hours over western
KS within 850-300mb diffluent regime/upper divergence via RRQ of
upper jet.
Synoptic scale ascent will will further be enhanced compliments of
strong differential divergence. In addition to strong environmental
instability...MUCAPE 1500-2000 J/kg...precip efficiency will phase
with nearly stagnant boundary layer moisture convergence thus
promoting cell regeneration through the night.
As mentioned, focus for heavy rainfall accumulations will be south
of I-80 with local amounts ranging from 1-2 inches quite possible by
early Friday morning. Additional rainfall will remain possible
mainly over the southern CWA from Friday afternoon through Sunday
thanks in part to a meandering surface boundary.
Given this, a Flash Flood Watch will be in effect this evening
through early Friday morning generally southeast of a line from
about Hepburn IA to Palmyra to Daykin.
Note: It is possible that total accumulations may reach 1.5-2 inches
by Sunday afternoon locally.
.LONG TERM...(Sunday night through Thursday)
Issued at 358 PM CDT Thu May 23 2019
Going forecast in the extended periods appears to be in good shape
so no major changes planned. Precip chances continue Memorial Day
through late Tuesday night with the approach of the next storm
system from the west. Otherwise dry Wednesday and Thursday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 558 PM CDT Thu May 23 2019
A broad shield of showers and thunderstorms from western KS into
central NE will overspread the region this evening into the
overnight hours. Expect ceilings to concurrently lower to MVFR and
potentially IFR criteria with east winds gradually veering to
southeast. The precipitation should end late tonight with ceilings
steadily lifting on Friday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch from 10 PM CDT this evening through Friday
morning for NEZ068-088>093.
IA...Flash Flood Watch from 10 PM CDT this evening through Friday
morning for IAZ090-091.
&&
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...MeadHazardous Weather Outlook National Weather Service Omaha/Valley NE 430 PM CDT Thu May 23 2019 IAZ079-090-NEZ067-068-091-093-241130- Mills-Fremont-Cass-Otoe-Nemaha-Richardson- 430 PM CDT Thu May 23 2019 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Friday Thunderstorms are expect through tonight. A few storms may approach or become severe south of the I-80 corridor with hail and damaging winds the primary threat. In addition to this, rainfall totals by Friday morning are expected to range anywhere from 1 to 2 over portions of southeast Nebraska and southwest Iowa. Given this rainfall will occur on already saturated soils, the potential for flash flooding will increase. Minor flooding will continue along the Missouri River from around Plattsmouth downstream to Brownville. Moderate flooding will occur at Rulo. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Thunderstorm chances will prevail heading into and through the Memorial Day weekend, and through Tuesday of next week. Minor river flooding will continue along the Missouri River from around Plattsmouth downstream to Brownville. Moderate flooding is expected at Rulo. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through Friday. IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045- 050>053-065-066-078-088>090-092-241130- Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar- Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt- Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy- Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee- 430 PM CDT Thu May 23 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Thunderstorms are expect through tonight. A few storms may approach or become severe south of the I-80 corridor with hail and damaging winds the primary threat. In addition to this, rainfall totals by Friday morning are expected to range anywhere from 1 to 2 over portions of southeast Nebraska and southwest Iowa. Given this rainfall will occur on already saturated soils, the potential for flash flooding will increase. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Thunderstorm chances will prevail heading into and through the Memorial Day weekend, and through Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through Friday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
849 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL PICKRELL 40.38N 96.73W
05/23/2019 E1.00 INCH GAGE NE FIRE DEPT/RESCUE
&&The Omaha radar (KOAX), 109 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail in Pickrell.
Small tree limbs broken and lawn furniture displaced.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815203, 815204.